Lithium & Weight Gain
[Home] [Bipolar News] [Bipolar Disorder] [Medications] [Treatments] [Bipolar Disorder/Job/School] [Disabilities] [Ask the Doctor] [Ask David] [Self-Injury] [Personal Stories] [Graham's Column] [Steven's Column] [Storm's Column] [Columnist Archives] [Suicide] [Community Support] [Family Members] [Expressions] [Greeting Cards] [Books] [Awards] [Links & Rings] [About Us] [Contact Us]

 


Q:  Lithium & Weight Gain


Hi Dr. Phelps,

I have been put on Lithium and worry excessively about weight gain.... Is it true that lipolysis is decreased under Li therapy, thus weight gain happens?  When I read about the research papers on weight gain in bipolar depression, most patients are classified as overweight or even obese.

I am really worried about weight gain because of diabetes (my Dad has it) and I exercise a lot.  Lately, I feel so dizzy and tired that the sticking to exercise has become a problem.

How fast does the weight gain happen ? I am pretty suicidal these days with lot's of agitation and anxiety.  The anticonvulsants did not help, thus I have to try the Li.....

Please, respond.  Most doctors only seem to care about me becoming less suicidal not of the way I will look in a year..
Sincerely,



Dear Ms. M' -- 
Believe me, you're not alone in your concern.  Even us doctors, most of us anyway, are aware of the problem of weight gain.  You can imagine the dilemma we face, when so many of the medications we use are associated with weight gain:  the patient has symptoms; she/he wants the symptoms controlled; she/he faces substantial risks if the symptoms are not controlled -- and yet the treatment poses risks as well.  It's a delicate balancing act sometimes.  

However, there are ways to work around the weight issue.  I tell my patients that if we use lithium, they can watch their weight, and if they start to gain, we'll change the medication approach.  Also, watching thyroid function very closely may help -- I just found an article, searching "lithium weight" on Pub Med to see if there's anything new and smart to bring to bear on your situation, which suggests that women whose thyroid function changes (and I know from experience it can happen fast, like within a few weeks) are at much greater risk of getting the weight gain problem: 

Lithium side-effects and predictors of hypothyroidism in patients with bipolar disorder: sex differences.
Henry C.
J Psychiatry Neurosci 2002 Mar;27(2):104-7

OBJECTIVE: To determine the prevalence of the side effects of lithium therapy and possible predictors of hypothyroidism in women and men with bipolar disorder. METHOD: Twenty-two men and 38 women with bipolar disorder and taking lithium for at least 1 year, were interviewed about lithium side effects using a list of the most commonly reported symptoms. RESULTS: The complaint most frequently reported was polyuria-polydipsia syndrome, which affected 36 (60%) of 60 patients. More men than women reported tremor (54% v. 26%, p < 0.05), but weight gain during the first year of treatment was more frequent in women than men (47% v. 18%, p < 0.05), as was the development of clinical hypothyroidism (37% v. 9%, p < 0.05). Weight gain during the first year of treatment (and not sex) was the only significant predictor of hypothyroidism. CONCLUSION: Weight gain during the first year of lithium treatment, in the absence of biological evidence of subclinical hypothyroidism, was the most predictive and, possibly, the first sign of hypothyroidism.
 

So watch your thyroid status closely; you might have to go on thyroid hormone to counteract this effect of lithium, but since thyroid hormone itself has mood stabilizing properties, that's not all bad.  Granted, you could say "what, another medication to counteract the effects the first?"  But controlling thyroid might give you some protection against the weight problem.  

Overall, I tell my patients we can watch the weight issue closely and move on to other alternatives if weight is going up; and, that there are quite a few but not a great many mood stabilizers to choose from.  There's also some interesting and moderately hopeful work being done with "Glucophage" you'll be hearing a lot about soon: treating people to prevent weight gain using a medication for diabetes before the weight gain occurs.  

Again, you are one of many when you voice these concerns.  There is no magic to avoid this problem, but there are things that can be done, and your concern must be taken very seriously. 

Dr. Phelps


Published October, 2002

 

Bipolar World   1998, 1999, 2000, 2001, 2002, 2003, 2004, 2005, 2006, 2007, 2008, 2009, 2010, 2011, 2012, 2013, 2014
Owners: 
Allie Bloom, David Schafer, M.Ed. (Blackdog)
Partners:  John Haeckel, Judith (Duff) 
Founder:  Colleen Sullivan
 

Email Us at Bipolar World

 

About Us  Add a Link  Advance Directives  Alternative Treatments  Ask the Doctor   Ask Dr. Plyler about Bipolar Disorder   Ask The Doctor/ Topic Archives  Awards  Benny the Bipolar Puppy  Bipolar Chat  Bipolar Children  Bipolar Disorder News  Bipolar Help Contract  Bipolar World Forums  Book Reviews  Bookstore  BP & Other mental Illness   Clinical Research Trials & FDA Drug Approval   Community Support   Contact Us  The Continuum of Mania and Depression   Coping   Criteria    Criteria and Diagnosis  Criteria-World Health Disabilities,  DSMV-IV   Dual Diagnosis  eGroups  Expressions (Poetry, Inspiration, Humor, Art Gallery, Memorials  Family Members   Getting Help for a Loved One who Refuses Treatment  Greeting Cards  History of Mental Illness  Indigo  Job and School  Links  Manage Your Medications  Medications   Medication and Weight Gain    News of the Day  Parent Chat  Pay for Meds  Personal Stories  Self Help  Self Injury  Significant Others  Stigma and Mental Health Law  Storm's Column  Suicide!!!  The Suicide Wall  Table of Contents   Treatments  Treatment Compliance  US Disability  Veteran's Chat  What's New?